Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 49, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 18, 2022, 3:30 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2022, 3:30 PM MST (22:30 UTC)
- Expired
- Aug 18, 2022, 4:30 PM MST
- In force
- 60 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 29 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 2153 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
216
WUUS55 KVEF 182230
SVRVEF
AZC015-NVC003-182330-
/O.NEW.KVEF.SV.W.0049.220818T2230Z-220818T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
330 PM PDT Thu Aug 18 2022
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Northwestern Mohave County in northwestern Arizona...
Central Clark County in southern Nevada...
* Until 430 PM PDT/430 PM MST/.
* At 329 PM PDT/329 PM MST/, a severe thunderstorm was located over
old Henderson, moving northeast at 10 mph. This storm will impact
far southern Henderson and Boulder Beach through the upcoming hour.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees.
* Locations impacted include...
Las Vegas, Henderson, Boulder City, Anthem, East Las Vegas, Sam
Boyd Stadium, Las Vegas Bay, Southern Highlands, Lake Las Vegas,
Green Valley, Paradise, Nellis AFB, Enterprise, Sloan, Railroad
Pass, Boulder Beach Campground, Las Vegas Bay Campground, Seven
Hills, Hoover Dam and Silverado Ranch.
This includes Interstate 15 in Nevada between mile markers 22 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Mead, get away from the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3567 11506 3591 11525 3625 11505 3637 11451
3590 11428
TIME...MOT...LOC 2229Z 240DEG 49KT 3606 11481
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CO2 follow-up statements
005
WWUS55 KVEF 182259
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
359 PM PDT Thu Aug 18 2022
AZC015-NVC003-182330-
/O.CON.KVEF.SV.W.0049.000000T0000Z-220818T2330Z/
Mohave AZ-Clark NV-
359 PM PDT Thu Aug 18 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM
PDT/430 PM MST/ FOR NORTHWESTERN MOHAVE AND CENTRAL CLARK COUNTIES...
At 359 PM PDT/359 PM MST/, a severe thunderstorm was located near
Echo Bay Campground, or 19 miles south of Overton, moving northeast
at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees.
Locations impacted include...
Henderson, Boulder City, Las Vegas Bay, Lake Las Vegas, Sam Boyd
Stadium, East Las Vegas, Boulder Beach, Railroad Pass, Boulder Beach
Campground, Las Vegas Bay Campground, Callville Bay, Hoover Dam,
Callville Bay Campground, Lake Mead National Recreation Area, Black
Mtn and Willow Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Mead, get away from the water and move indoors or
inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3571 11495 3586 11508 3617 11501 3637 11451
3590 11428
TIME...MOT...LOC 2259Z 240DEG 49KT 3626 11437
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CO666
WWUS55 KVEF 182322
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
422 PM PDT Thu Aug 18 2022
AZC015-NVC003-182332-
/O.EXP.KVEF.SV.W.0049.000000T0000Z-220818T2330Z/
Mohave AZ-Clark NV-
422 PM PDT Thu Aug 18 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOHAVE AND
CENTRAL CLARK COUNTIES WILL EXPIRE AT 430 PM PDT/430 PM MST/...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3571 11495 3586 11508 3617 11501 3637 11451
3590 11428
TIME...MOT...LOC 2322Z 240DEG 49KT 3639 11409
$$
COWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:13 PM MST, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 18, 1:13 PM MST, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 113 PM PDT Thu Aug 18 2022 .SYNOPSIS...Thunderstorm chances will continue through Saturday before high pressure building in from the Pacific brings a temporary break Sunday through Tuesday. Locally heavy rain will be possible with thunderstorms, with the greatest risk in and east of Mohave County. Temperatures will hover slightly below normal, more so in areas which see the most clouds and rain. && .SHORT TERM...through Friday night. Midday satellite loop showed thunderstorms over northern Mohave County and the Spring Mountains, spotty deeper cumulus over the Sierra and Lincoln County, and scattered shallower cumulus elsewhere. Surface obs showed light winds and mixed temperature and dewpoint trends, mostly influenced by the presence/absence of convection now versus 24 hours ago. Mesoanalysis suggests that Clark and Lincoln counties will light up this afternoon, as lifted indices are -3 to -6 and debris clouds are minimized. Mohave County may take a bit longer as debris clouds erode, but storms immediately to the east will track west and/or eject outflow boundaries westward, helping to ignite new storms. Outflow boundary interactions could keep Mohave County storms bubbling all night, while storms elsewhere should quiet down after sunset. Friday could get interesting as mid level drying spreads overhead from the west. This will result in steepening lapse rates, potentially allowing stronger storms to develop, but also reducing the risk of widespread flash flooding as precipitable water drops. Although isolated flash flooding is probable in Mohave County both today and Friday, the threat does not look widespread enough to warrant a Flood Watch. Temperatures both days will be below normal in areas which get clouds and rain, and near to above normal in areas which see sun all day. .LONG TERM...Saturday through Wednesday. A tropical disturbance that originated in the Gulf of Mexico continues to progress westward across northern Mexico as we head into the weekend. With previous years' tropical systems that have had similar progressions during the monsoon, there have been observed moisture surges, as well as increased upper-level dynamics to assist with the coverage and intensity of monsoonal thunderstorms. For this reason, we have been paying close attention to how models resolve this tropical feature as it pertains to Desert Southwest weather. Unfortunately, there is still substantial uncertainty in the details, but confidence is increasing regarding synoptic features that help give us a better idea of what we can expect. Both ECMWF and GFS ensemble means indicate that a building area of high pressure in the Pacific off of the coast of southern California will shift eastward through the weekend. As the ridge pushes eastward, it will stifle precipitation chances for much of the Desert Southwest - particularly across the western Mojave Desert and southern Great Basin. PWATs in these areas will quickly drop by about a half inch as dry air moves into the region. Additionally, this ridge will essentially stall the tropical moisture over southern Arizona, preventing the previously anticipated moisture surge into our forecast area. That said, as noted in the previous forecast discussion, the ridge will continue to build through the weekend into next week, extending across Arizona, which will choke off the lifting mechanism associated with the stalled tropical feature. When this happens, the remnant system will have the capacity to kick off vorticity maximums northwestward through Arizona. PWAT values across northwestern Arizona, southeastern California, and southern Nevada fail to drop below an inch through the weekend. This sufficient moisture coupled with vorticity advection and daytime heating would result in the potential for thunderstorm activity in our forecast area. Details regarding location, timing, and magnitude are all very murky at this time, but it is worth noting that a building ridge does not necessarily mean we are out of the woods with regard to this tropical feature. Our highest confidence regarding impacts - should they occur - would be in Mohave County, along the Colorado River Valley, and portions of eastern San Bernardino County where moisture and proximity to possible vort lobes would warrant higher PoPs. Otherwise, the long term forecast looks much drier than the past couple of weeks as the ridge of high pressure continues to expand eastward. Late week, there is indication that the center of the high will cut off over the Four Corners region, returning our favorable monsoon flow - a solution that the NBM seems to favor. && .AVIATION...For Harry Reid...With the exception of the 20Z to 02Z period, sustained winds are expected to remain light, 10 knots or less. These light winds will tend to follow typical diurnal trends with brief periods of more variable winds. Between 20Z today and 02Z Friday, vicinity thunderstorms will form in the mountains around the Las Vegas Valley. These storms will have the potential to move off of the higher terrain and into the valley, with a chance of thunderstorms and rain impacting the terminal between 21Z and 01Z. Even if the storms do not move directly over the terminal, it is likely that they will see impacts from gusty 30 knot outflow winds. The direction of the outflow winds will depend on the location of the storms around the valley. For the rest of southern Nevada, northwest Arizona and southeast California...KVGT and KHND will be similar to KLAS, with relatively light and diurnal/variable winds. The exception to this being the 20Z to 02Z period where thunderstorms and outflow winds have the potential to impact each terminal. KBIH will favor a northerly direction with 15-20 knot wind gusts possible later this afternoon and evening. KDAG will follow diurnal trends with 8-12 knot sustained winds. Vicinity thunderstorms will begin to pop up around KDAG beginning as early as 21Z. KEED and KIFP will favor a southerly direction with sustained speeds around 8-12 knots. The Colorado River Valley TAF sites will have the potential to be impacted by gusty outflow winds, thunderstorms, and rain between 21Z and 02Z. The direction of these outflow winds will depend on the location of the storms around or in the terminal area. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Morgan LONG TERM...Varian AVIATION...Stessman For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:11 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 64 min |
| Aug 17, 5:17 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 18, 12:37 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 18, 1:30 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 18, 4:14 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 18, 4:38 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 18, 3:52 PM MST | Flash Flood Warning | VEF | Clark | 2 hr |
| Aug 18, 3:56 PM MST | Flash Flood Warning | VEF | Lincoln | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Severe Thunderstorm Warnings in Nevada, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.